Alert archive / New Jersey / Areal Flood Warnings in 2018

Areal Flood Warning 129, NWS Philadelphia/Mount Holly

December 28, 2018Hunterdon County, Somerset County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at Dec 28, 2018, 12:12 PM EST for Hunterdon County, Somerset County, New Jersey. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 28, 2018, 12:12 PM EST (17:12 UTC)
Expired
Dec 28, 2018, 3:57 PM EST
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Hunterdon County, NJ, Somerset County, NJ

The radar

The Philadelphia radar (KDIX), 68 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 714 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
714 m²/s²
0-3 km storm-relative helicity
922 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WGUS41 KPHI 281712
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
1212 PM EST FRI DEC 28 2018

NJC019-035-282115-
/O.NEW.KPHI.FA.W.0129.181228T1712Z-181228T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hunterdon NJ-Somerset NJ-
1212 PM EST FRI DEC 28 2018

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  East central Hunterdon County in northwestern New Jersey...
  Southwestern Somerset County in northern New Jersey...

* Until 415 PM EST.

* At 1210 PM EST, Doppler radar and automated rain gauges indicated 
  that heavy rain fell over the area. The heavy rain will cause 
  flooding. Up to one inch of rain has already fallen. The Reaville 
  gauge along the Neshanic River is rising and should reach flood 
  stage early this afternoon.

* Some locations that could experience flooding include...
  Flemington and Cloverhill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 4051 7472 4045 7473 4045 7490 4051 7490

$$

MPS
1 follow-up statement
562 
WGUS81 KPHI 282057
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
357 PM EST FRI DEC 28 2018

NJC019-035-282103-
/O.CAN.KPHI.FA.W.0129.000000T0000Z-181228T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hunterdon NJ-Somerset NJ-
357 PM EST FRI DEC 28 2018

...THE FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL HUNTERDON
AND SOUTHWESTERN SOMERSET COUNTIES...

Water levels along the Neshanic River at Reaville have fallen below 
flood stage. The flood warning has been cancelled. Additional 
advisories or warnings may be needed this afternoon and evening as 
more rain is expected. Continue to monitor.

LAT...LON 4051 7472 4045 7473 4045 7490 4051 7490

$$

Kruzdlo

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Dec 28, 9:37 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Dec 28, 9:37 AM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
937 AM EST Fri Dec 28 2018

.SYNOPSIS...
Low pressure will move into and across southern Canada through
Saturday. Its associated cold front will cross our area later
tonight and early Saturday. High pressure will build in for the
weekend. Another low will arrive for Monday and then move away
by early Tuesday. High pressure will be across the region for
the middle of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An analysis this morning shows a robust wind field across the
region, which is driving strong low-level warm air advection. There
is also a zone of low-level frontogenesis across the area especially
centered near the I-95 corridor, and this combined with the warm air
advection is resulting in plenty of ascent and therefore widespread
rain. The rain intensity is mostly light to moderate, however some
times of heavier rain is occurring. The precipitable water, based on
the Upton, NY and Sterling, VA raobs, is 1.1 to 1.3 inches. Somewhat
higher moisture content air is just to our south and the Flood Watch
remains in effect unchanged.

There looks to be three rounds of widespread rain moving through
with the second one ongoing. The rain shield may thin out some into
the afternoon (especially north and west of I-95) as the main low-
level warm air advection and robust low-level jet starts to shift to
our north and east. This may focus the heavier rain just south and
east of I-95 late this morning and this afternoon. The 930 AM update
adjusted the hourly temperature and dew point grids to reflect the
latest conditions and then trends. Warmer air continues to slowly
advect northwestward, with more of a warm sector near and south of I-
95 currently. The winds were adjusted to show less overall thus far
inland as the highest winds are closer to the coast where the
boundary layer is warmer. The winds will increase some more for a
time given some additional warming.

As for the thunderstorm potential, there is a lack of instability
thus far however some limited instability may arrive this afternoon
in our far southern areas. This is more uncertain as the
thermodynamics do not appear all that favor for thunder.

Some fog may develop over the southern coastal waters this afternoon
and spread into the adjacent coastal areas, however this may be tied
to the surface dew points exceeding 60F (water temperatures on the
Ocean, Chesapeake Bay, and Delaware Bay are generally in the mid
40s). Continued with patchy fog for now and held off on any dense
fog advisories as the winds may provide enough mixing.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Rain should move out rather quickly this evening. Depending on how
quickly it moves out, if the low clouds scatter out, and how
much rain we get during the day, fog may redevelop this evening.
Any fog should dissipate once the shift to westerly winds (and
the associated dry air advection) with the cold front starts
late tonight.

The cold front will likely be too late to have much effect on the
overnight temperatures, so currently forecasting everyone to stay
above freezing through the overnight hours.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Saturday thru Sunday...The wet weather system from Friday will be
well NE of the area by Saturday morning. High pressure will begin
building in across the Middle Atlantic region, so fair weather is
expected both days. Mild air across the area early Saturday will
give way to cold air advection with readings remaining steady or
slowly falling thru the day. A gusty W to NW wind will be across the
region. Temperatures Sat night thru Sun night will be closer to
normal for late December with highs in upper 30s to low 40s in most
areas with lows in the 20s up north and low/mid 30s across Delmarva
and metro Philadelphia.

Monday thru Tuesday...High pressure will move offshore by
Monday morning and the next low from the southern Plains will be
developing across the deep South. This low will quickly move up
the Ohio Valley and lower Great Lakes by early Tuesday. This
will bring more rains to much of the area. The overall quick
speed of the system should preclude excessive rain, but still
3/4 to 1 inch of rain are possible with the system. The chance
for a few showers could linger into Tuesday morning before drier
air arrives. We have chc pops for Tue morning attm. Very mild
air will be across the area Tue before the cold air arrives from
Canada. The latest GFS MEX guidance has mid/upper 60s for maxs
Tue. The EC guidance is some 10 lower for that period, so our
present fcst for Tue is in between these values, still well
above normal for Jan 1st. Colder air will arrive thru the day
as the low departs NE and high pressure from the Plains begins
to build over the area.

Tue night thru Thursday...Mostly fair weather is expected along
with high pressure. There may be a few showers Tue night (south)
and Wed night (all areas) as the upper trough and a few vort
maxs cross the area. Temperatures mostly near normal, maybe a
degree or two on the plus side for Wed.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...MVFR and IFR conditions across the region. LIFR may
develop, especially if fog develops near the coast which could
affect KACY, KILG, and KMIV. After 21Z, expect the rain to move
out and conditions to improve mostly in the MVFR range.
Southeasterly winds this morning will gradually shift to
southwesterly through the day. Wind gusts up to 30 kt at KACY;
gusts up to 20 kt are possible at the other TAF sites. Low level
wind shear will be a concern through the afternoon. A southerly
low level jet of up to 50 kt is expected for much of the day.
Moderate confidence on the overall pattern, but low confidence
on the timing of flight category changes and potential for fog
development.

Tonight...Conditions should continue to gradually improve to VFR.
However, there is a chance that fog could redevelop once the rain
moves out. If it does, conditions could lower to MVFR or even IFR
until late tonight (09Z or later) when winds shift to westerly.
Moderate confidence on most aspects of the forecast, but low
confidence on the potential for fog.

Outlook...
Saturday thru Sunday night...VFR. Gusty NW winds Saturday.
Monday thru early Tue...MVFR or IFR with rains and low CIGS.
Tue afternoon...VFR returning with gusty W winds.

&&

.MARINE...
For the 930 AM update, slowed the increase in the winds some
this morning based on observational trends. Seas across the
southern waters are running lower than forecast thus far,
therefore made the adjustment.

For the NJ and DE Atlantic Coastal waters: Southerly gales are
expected to develop on the Atlantic coastal waters later this
morning, and may continue through much of this evening. Winds should
start to diminish this evening, but SCA conditions are likely to
continue for much of the night (both with elevated seas and wind
gusts above 25 kt). A shift to westerly winds is expected after
midnight. Fog is possible near the coast especially along the
southern NJ shore and the Delaware coastal waters through the day
time hours, though confidence isn't high enough to issue a dense fog
advisory at this time.

For the Delaware Bay: Southerly winds are expected to gust up to 30
kt during the day time hours. Fog may form, especially near the
northern shores of the bay, through the day, though confidence isn't
high enough to issue a dense fog advisory at this time. Winds should
diminish below SCA criteria this evening. However, late tonight,
expect a shift to westerly winds, with gusts around 20 kt.

Outlook...
Sat/Sat night...SCA conditions early then lowering winds and
seas by evening. Fair.

Sun thru Mon...Sub-SCA. Fair Sun then rain expected for Monday.

Mon night thru Tue...SCA expected on the ocean. Showers.

&&

.HYDROLOGY...
A flood watch continues for the region between the Fall Line and
northern Delmarva and adjacent portions of southern New Jersey
through 7 PM this evening.

The forecast rainfall amounts haven't changed much from the previous
forecast. It still looks likely that there will be a broad region of
1 to 2 inches across the watch area, with locally higher amounts
possible. With the wet antecedent conditions across the area,
flooding is possible with these amounts, especially if the heaviest
rainfall occurs over the I95 urban corridor, which is much more
susceptible to flooding. In general, the expectation is for this
event to be less severe than the one late last week. However, it
took little more than an inch for several sensitive streams to reach
flood stage last week, and not a lot of time has passed for
conditions to dry out/improve.

Regarding rivers, the most susceptible to flooding are the Passaic
and Millstone. Should the heaviest rainfall occur in these basins,
minor flooding is probable. However, the rainfall may end up being
heaviest to the south of these areas. More broadly speaking,
flooding frequency/severity will be highly dependent on where the
heaviest rain occurs. If this axis of heaviest rain is centered on
the urban corridor, several instances of flooding are possible.
Should the axis be placed farther south, much less flooding should
be expected.

Flooding is very unlikely on the Delaware or Schuylkill in
association with this event.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 7 PM EST this evening for PAZ070-071-101>106.
NJ...Flood Watch until 7 PM EST this evening for NJZ008>010-012>022-
     025>027.
DE...Flood Watch until 7 PM EST this evening for DEZ001.
MD...Flood Watch until 7 PM EST this evening for MDZ008-012.
MARINE...Gale Warning until 9 PM EST this evening for ANZ450>455.
     Small Craft Advisory until 6 PM EST this evening for ANZ430-
     431.

&&

Synopsis...O'Hara
Near Term...Gorse/Johnson
Short Term...Johnson
Long Term...O'Hara
Aviation...Johnson/O'Hara
Marine...Gorse/Johnson/O'Hara
Hydrology...
Hazardous weather outlook, Dec 28, 3:49 AM EST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
349 AM EST Fri Dec 28 2018

DEZ002>004-MDZ015-019-020-NJZ001-007-023-024-PAZ054-055-060>062-
290900-
Kent-Inland Sussex-Delaware Beaches-Queen Annes-Talbot-Caroline-
Sussex-Warren-Cape May-Atlantic Coastal Cape May-Carbon-Monroe-Berks-
Lehigh-Northampton-
349 AM EST Fri Dec 28 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, northern New Jersey, southern New
Jersey, east central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001-MDZ008-012-NJZ008>010-012>022-025>027-PAZ070-071-101>106-
290900-
New Castle-Cecil-Kent MD-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
349 AM EST Fri Dec 28 2018

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450>455-290900-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
349 AM EST Fri Dec 28 2018

...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-290900-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
349 AM EST Fri Dec 28 2018

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Dec 28, 8:38 AM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
838 AM EST FRI DEC 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLOOD            1 WSW MANOR PARK        39.68N 75.62W
12/28/2018                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            AIRPORT RD BETWEEN I95 EXIT 5A AND MCARTHUR
            DR CLOSED DUE TO EARLIER FLOODING.

&&

JEO
Local storm report, Dec 28, 9:19 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
919 AM EST FRI DEC 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLOOD            1 WSW MANOR PARK        39.68N 75.62W
12/27/2018                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            CORRECTS TIME OF PREVIOUS FLOOD REPORT FROM
            1 WSW MANOR PARK. AIRPORT RD BETWEEN I95
            EXIT 5A AND MCARTHUR DR CLOSED DUE TO
            EARLIER FLOODING.

&&

JEO
Local storm report, Dec 28, 10:53 AM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1053 AM EST FRI DEC 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     FLOOD            2 W NEW VERNON          40.75N 74.53W
12/28/2018                   MORRIS             NJ   DEPT OF HIGHWAYS

            NJ DOT - STMC: FLOODING ON I-287 SOUTHBOUND
            NORTH OF EXIT 30 - NORTH MAPLE AVE (HARDING
            TWP) RIGHT LANE CLOSED.

&&

MPS
Local storm report, Dec 28, 11:16 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1116 AM EST FRI DEC 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     FLOOD            2 WNW TROUT LAKE        40.01N 75.37W
12/28/2018                   DELAWARE           PA   DEPT OF HIGHWAYS

            FLOODING ON GODFREY RD BOTH DIRECTIONS
            BETWEEN DARBY PAOLI RD AND SPROUL RD / +
            GODFREY RD. ALL LANES CLOSED.

&&

MPS
Local storm report, Dec 28, 11:28 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1128 AM EST FRI DEC 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     FLOOD            1 SSW STANTON           39.71N 75.65W
12/28/2018                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            OLD STANTON CHRISTIANA RD IS CLOSED NEAR THE
            RAILROAD TRACKS DUE TO HIGH WATER.

&&

MPS
Local storm report, Dec 28, 11:45 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1145 AM EST FRI DEC 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     FLOOD            1 SSW LOWER SOUTHAMPTON 40.14N 75.00W
12/28/2018                   BUCKS              PA   PUBLIC

            PHILMONT AVE BETWEEN HWY 63/RED LION RD AND
            PINE RD CLOSED DUE TO FLOODING.

&&

JEO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 11:23 AM ESTAreal Flood AdvisoryPHIGloucester, Salem8 hr
Dec 28, 11:39 AM ESTAreal Flood AdvisoryPHIBurlington, Camden, Gloucester, Mercer, Middlesex, Monmouth and 1 more8 hr
Dec 28, 3:04 PM ESTAreal Flood AdvisoryPHIAtlantic, Burlington, Camden, Cumberland, Gloucester, Monmouth and 2 more4 hr
Dec 28, 3:38 PM ESTAreal Flood AdvisoryPHIMercer, Middlesex, Monmouth, Ocean, Somerset4 hr
Dec 28, 4:26 PM ESTCoastal Flood StatementPHIOcean5 hr

Nearby

Areal Flood Warnings in New Jersey, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.